« COMMENTARY »
Look for our upcoming reactions from practicing endocrinologists on this topic.
From March 2013 to June 6, 2014, 20 cases of acidosis reported to the FDA Adverse Event Reporting System (FAERS) were identified as diabetic ketoacidosis (DKA), ketoacidosis or ketosis in patients treated with sodium-glucose cotransporter-2 (SGLT2) inhibitors, including canagliflozin, canagliflozin plus metformin, dapagliflozin, dapagliflozin plus metformin extended-release, empagliflozin and empagliflozin plus linagliptin.
All patients required emergency room visits or hospitalization to treat the ketoacidosis.
Additionally, since June 2014, FAERS has received additional reports of DKA and ketoacidosis in patients treated with SGLT2 inhibitors.
The FDA noted, however, that the FAERS cases were not typical for DKA because most of the patients had type 2 diabetes and only slightly elevated blood sugar levels, as compared with typical cases of DKA.
Factors that may have triggered ketoacidosis in some reports include major illness, reduced food and fluid intake, and reduced insulin dose.
The FDA urged health care professionals to evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing signs or symptoms, including difficulty breathing, nausea, vomiting, abdominal pain, confusion and unusual fatigue or sleepiness.
The agency also advises that health care professionals discontinue SGLT2 inhibitors if acidosis is confirmed and take appropriate measures to correct acidosis and monitor blood sugar levels.
The FDA also stated that patients being treated with SGLT2 inhibitors should pay close attention for any signs of ketoacidosis and to immediately seek medical attention if they experience symptoms. But patients should not stop or change medications without first discussing with their health care provider.
SGLT2 inhibitors are not currently FDA-approved for treatment of type 1 diabetes.